Hello i was diagnosed with bipolar disorder about 12 years ago and i'm being treated for it by a psyciatrist but i have also been clinching my jaw and have started to break teeth. My disorder causes stress to feel worse than it probably is and i become agitated and can't relax well and I feel stuck in a loop. I have tried a mouthguard when i sleep but I do it when I'm awake too. My dentist is repairing my teeth but i have lost 6 of them and i'm only 35 i'm on precription toothpaste to help harden my tooth enamel but what are the bipolar options for treating this and how do i stop doing it? Also what DR treats this problem. Any thoughts???
I also clench my teeth when I am becoming stressed or hypomanic, mine is obviously not as bad as yours as I have not damaged my teeth by doing so. Mine is a symptom of my mood state so my doc tries to manage my mood rather than this as an isolated problem. Sorry I have no useful info but just know you are not alone you seem to be doing all the right things
I had to laugh... I'm sitting at the computer reading your entry with my brand new mouth guard wrapped around my top teeth! I clenched and chewed my way through the last 2 and this one is made from a different type of material so we'll see how it goes.
In addition to clenching and grinding when I sleep, it has been suggested to me by a number of clinicians, that my medications have damaged my enamel and therefore the combination has left me with vulnerable teeth. I've had 2 implants as a result of breaking teeth and I have hair-line fractures in the majority of the rest. This added condition (not to mention expense!) continues to cause me a great deal of grief, stress and has triggered a depressive mood more than once. Of course it's a vicious cycle too! The more we stress, the more we clench, the more dental care we need and so it goes.
I wish I had some helpful advice but I think you are doing everything you can. I did take a course on Mindfulness Meditation and that really helped... it helped everything to be honest! But, I often slip-up and don't practice it. Anyway, hang in there and know YOU ARE NOT ALONE in this crappy bipolar boat having issues with your teeth.
My clenching of teeth is literally rearranging my teeth and bite. My dentist told me that I am doing my own orthodontics. My teeth used to be nice and tight against each other, but now I find gaps forming, some pretty significant. I started to use a mouth guard for the grinding and have not noticed my teeth getting worse. I just miss the way they were. At any rate, the mouth guard is worn during the night and it is comfortable and a personal fit. Easy to do. I guess my nervous system fires up during my sleep and I have become a real grinder. I don't think there is any medication that MAKES one grind teeth. I think it is anxiety. I'm curious to know how many Bipolar folks have this to deal with also. I thought it was just me. Sorry, but I am glad I am not alone. Hummmmmm.
I was just telling my hubbie that my jaw hurt from clinching my teeth so hard.at night..now i realize its my bi polar thingie ..also im tying to get off zoloft ...now i know its not just crazy me ...thanks guys
I'm sorry to hear about your teeth Kathy434 and I can totally emphathsize with your dispair and frustration. Yeah, you're probably right about the reason we clentch and grind but it's so upsetting what it does to our teeth physically and mentally, not to mention the bloody expense of fixing them! I'm also taking Zoloft.... hmmmm, could there be some connection? Mind you, I was clenching and grinding while on other antidepressants. It just stinks that we have secondary issues and side-effects to deal with but I too, feel a sense of relief that I am not alone.
Ideally, we could practice mindfulness, mediation & yoga and have frequent massage therapy treatments and perhaps acupuncture too but realistically... at least for me, all we can do is brush, floss and wear a mouth guard at night.
We will deal with this. We will get through this and we will be OK!!!!!!!
I'm so glad I came back to this site.... I AM NOT ALONE!!!!!!!!!! This makes me feel better, ty guys :)
lucky939: I totally feel your pain... I also grind my teeth all day and night, but for me, I have no upper molars (and I'm only 26) so I can only grind my front teeth, which are the only ones I can use to eat. It's so depressing. My dentist wants me to pay $2000 per tooth for implants (I'm missing at least 8 so you can do the math) and I simply can't afford this. It has even stopped me from being able to smile which keeps me in a depressive state.
But back to you :)
The only thing I can think of is talking to your dentist about your BP and its side effects. Most dentists know and understand how depression affects our mouths and teeth... so if your dentist isn't one of them, find a new one :)
I just called a new dentist today and made an appointment for a consultation. The last one just wanted to get paid. He had me come in twice for the same tooth in less than a week and wanted me to come back a third time :O I haven't seen him since!
I was diagnosed with bipolar disorder many years ago. Recently, I went off the Carbamazepine, which I'd been on for 14 1/2 years. It was prescribed as a mood-stabilizer. I took about 7 weeks to get off of it. Now, I have a certain amount of anxiety, especially at night. I lay in bed, like a vehicle in Park, but my engine is still idling. I can't sleep all night, I'm up and down, so many times I should keep a running list of tag marks in the bathroom. This morning, I felt the tremors in my hands as it's pretty common. (I have essential tremor...whether it's Tardive Dyskinesia, I don't know.) But also, this morning felt my teeth chattering. What is going on? Does anyone have this experience?
These type of reactions are not uncommon when a medication is discontinued and should pass in time. It is important to let your psychiatrist know about them. Carbamazepine can cause tardive dyskinesia very rarely as an adverse side effect. However other medications can cause it more commonly. There are also temporary reactions known as withdrawal dyskinesias that do stop but only a psychiatrist or other medical provider would know the difference. Make a list of all medications you have taken in the past of any kind.
If this doesnt go away in time regardless of potential cause your psychiatrist should refer you to a movement disorders specialist. For more information google "Patient Education Tardive Dyskinesia" (note as the site itself says "some of these medications are medically neccessary") and also there is a detailed site on Emedicine about tardive you could discuss with your psychiatrist.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.